Health and public safety officials are urging people in active use of heroin or other opioids and their families to seek immediate treatment and acquire the overdose-reversing medication naloxone on hand in the wake of three suspected heroin overdose deaths in five days in Sussex County involving the same packet stamp.

Through death investigations, the Division of Forensic Science identified the same stamp on packets that are suspected of being used by the three individuals or were found at the scenes of their deaths. The division is doing toxicology testing of the substances involved. The stamp is not being identified to prevent people in active use from seeking it.

The three suspected overdose deaths happened in Sussex County between March 9 and March 13, the Division of Forensic Science staff reported. As of March 13, the Division of Forensic Science has reported a total of 50 suspected overdose deaths in Delaware this year. Drug dealers sell fentanyl in a variety of ways, according to the Drug Enforcement Administration. Dealers sell pure fentanyl in white powder form to users who assume they are buying heroin. They lace cocaine or heroin with fentanyl. And they press fentanyl into pills and pass them off as OxyContin.

When a user ingests fentanyl or a drug laced with fentanyl, it affects the central nervous system and brain. Because it is such a powerful opioid, users often have trouble breathing or can stop breathing as the drug sedates them. If someone is too drowsy to answer questions, is having difficulty breathing or appears to be so asleep they cannot be awakened, call 911 immediately, start rescue breathing and administer naloxone if available.